State of Texas health officials warn of dangerous drug combination
EL PASO, Texas -- The Texas Department of State Health Services has issued a health warning for health care providers of reports of the animal tranquilizer Xylazine is being mixed in with illegal drugs.
Texas law enforcement officials were able to identify the substance in an illegal supply of fentanyl and is also being combined with opioids, benzodiazepines and recreational drugs.
There have already been four reported deaths due to the dangerous mixture.
Xylazine is a potent sedative that can prolong the effects of opioids and other drugs. It can cause unconsciousness, low blood pressure, a slow heart rate and breathing.
Law enforcement says the drug combination is usually sold under the name "Tranq," "Sleep Cut," or "Philly Drug" or could be sold to users without their knowledge.
Xylazine is not an opioid and its effects cannot be reversed with the use of Naloxone (Narcan).
The Department of Health Services is urging clinicians to continue to treat suspected overdoses with naloxone. They say if the patient is unresponsive to the treatment that they should consider Xylazine exposure and provide supportive care.
For more information on the advisory click here.